Alert archive / Tennessee / Flash Flood Warnings in 1996

Flash Flood Warning 2, NWS Nashville, TN

March 6, 1996Giles County, Tennessee

NWS Nashville, TN issued this flash flood warning at Mar 6, 1996, 9:17 PM CST for Giles County, Tennessee. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 6, 1996, 9:17 PM CST (03:17 UTC)
Expired
Mar 6, 1996, 11:15 PM CST
In force
118 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Giles County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1996-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 421 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1996-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
421 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
650 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 070320
FFWBNA
TNC055-070515-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
917 PM CST WED MAR 6 1996
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1115 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN MIDDLE TENNESSEE
 
   ...GILES COUNTY
 
AT 9:15 PM CST...RADAR INDICATED THUNDERSTORMS PRODUCING VERY HEAVY RAIN
OVER GILES COUNTY. POLICE REPORTED FLOODING IN PULASKI AS WELL AS ON
SMALL CREEKS AND STREAMS THROUGHOUT THE COUNTY. HEAVY RAIN WILL CONTINUE
ACROSS THE COUNTY FOR THE NEXT 1 TO 2 HOURS.
 
 
MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A
SMALL ONE...ON FOOT.
 
 
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Mar 6, 2:46 PM CST, 6 hours 31 minutes earlier.

Area forecast discussion, Mar 6, 2:46 PM CST, 6 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
215 PM CST WED MAR 6 1996

XPCT TSTMS TO AGAIN DVLP AND MV THRU FA THIS EVE AS CDFNT MVS EWD
FASTER IN EVE HRS...MAKING IT TO BNA ARND 00Z AND INTO PLATEAU(CSV)
AREA BY ARND 03Z.

FCST PROBLEMS THIS EVE WL BE SVR POTENTIAL FOR FA AND POSSIBILITY
OF FLOODING AS TSTMS MV THRU. FFG VALUES ARE LO W/VALUES FOR 1 HR
ARND .5 TO .7 INCH. WUD LIKE TO KEEP FLASH FLD WATCH FOR FA DUE TO
COPIOUS RAINS THAT HV PRVS OCCURRED AND POSSIBILITY OF FURTHER
HVY RNS.

AFT FNT PASSES THRU...STG CAA WL SWIFTLY MV SE INTO FA OVRNGT W/
H7 MOISTURE RMNG ACRS FA THRU DAY ON THU...SO AFT COORDINATION W/MEM
WL GO ALNG W/UP TO TWO INCHES FOR NRN MID TN INCLUDING BNA AREA. AN
INCH OR LESS WL DO FOR AREAS S OF BNA. PCPN SHUD CHG OVR TO SNOW BY
AFTN ALNG PLATEAU ZNS. WL GO CLOSE TO NGM ON TEMPS AND PCPN THRU FCST
PDS W/AVN TEMPS FOR THU NGT LUKG BETTER.
TROUTMAN

In the hours before

Local storm report, Mar 6, 3:28 PM CST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
328 PM CST WED MAR 6 1996

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

220 PM    JASPER                       TN   3/4 INCH HAIL REPORTED BY
3/6/96    MARION                            BY LOCAL LAW ENFORCEMENT.

MR/SG/TT
Local storm report, Mar 6, 3:29 PM CST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
328 PM CST WED MAR 6 1996

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

220 PM  \  JASPER                       TN   3/4 INCH HAIL REPORTED BY
3/6/96    MARION                            BY LOCAL LAW ENFORCEMENT.

MR/SG/TT
Local storm report, Mar 6, 5:45 PM CST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
545 PM CST WED MAR 6 1996

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

335 PM    LUTTS                        TN   ONE INCH HAIL. REPORTED BY
3/6/96    WAYNE                             LOCAL LAW ENFORCEMENT.

348 PM    6 SW OF COLLINWOOD           TN   ONE INCH HAIL. REPORTED BY
3/6/96    WAYNE                             LOCAL LAW ENFORCEMENT.

430 PM    LORETTO                      TN   1 3/4 INCH HAIL. REPORTED BY
3/6/96    LAWRENCE                          LOCAL LAW ENFORCEMENT AGENCY.

450 PM    MINOR HILL                   TN   1 3/4 INCH HAIL. REPORTED BY
3/6/96    GILES                             LOCAL LAW ENFORCEMENT AGENCY.

TROUTMAN
Local storm report, Mar 6, 5:46 PM CST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
545 PM CST WED MAR 6 1996

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

335 PM    LUTTS                        TN   ONE INCH HAIL. REPORTED BY
3/6/96    WAYNE                             LOCAL LAW ENFORCEMENT.

348 PM    6 SW OF COLLINWOOD           TN   ONE INCH HAIL. REPORTED BY
3/6/96    WAYNE                             LOCAL LAW ENFORCEMENT.

430 PM    LORETTO                      TN   1 3/4 INCH HAIL. REPORTED BY
3/6/96    LAWRENCE                          LOCAL LAW ENFORCEMENT AGENCY.

450 PM    MINOR HILL                   TN   1 3/4 INCH HAIL. REPORTED BY
3/66/96    GILES                             LOCAL LAW ENFORCEMENT AGENCY.

TROUTMAN
Special weather statement, Mar 6, 8:55 PM CST, 22 minutes before
TNZ006>009-025>028-059-060-062-070500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE   TN
855 PM CST WED MAR 6 1996

...HAIL-PRODUCING THUNDERSTORMS MOVING THROUGH THE AREA...

SHORTLY BEFORE 9 PM CST...STRONG THUNDERSTORMS...LIKELY PRODUCING
HAIL...WERE LOCATED ALONG A LINE FROM CLARKSVILLE...TO DICKSON...TO
NEAR CENTERVILLE. THESE STORMS WERE MOVING EAST ABOUT 40 MPH...AND
HAVE A HISTORY OF PRODUCING PEA TO MARBLE SIZE HAIL. HAIL WAS REPORTED
EARLIER TONIGHT IN HUMPHREYS COUNTY...SOUTH OF WAVERLY...AND IN DICKON
COUNTY...AT BURNS...AND COVERED THE GROUND AT BOTH LOCATIONS.

THESE STORMS WILL ALSO CONTAIN SOME BRIEF TORRENTIAL DOWNPOURS OF
RAIN...GUSTY WINDS AND DANGEROUS LIGHTNING.
Special weather statement, Mar 6, 8:58 PM CST, 19 minutes before
TNZ006>009-025>028-059-060-062-070500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE   TN
855 PM CST WED MAR 6 1996

...HAIL-PRODUCING THUNDERSTORMS MOVING THROUGH THE AREA...

SHORTLY BEFORE 9 PM CST...STRONG THUNDERSTORMS...LIKELY PRODUCING
HAIL...WERE LOCATED ALONG A LINE FROM CLARKSVILLE...TO DICKSON...TO
NEAR CENTERVILLE. THESE STORMS WERE MOVING EAST ABOUT 40 MPH...AND
HAVE A HISTORY OF PRODUCING PEA TO MARBLE SIZE HAIL. HAIL WAS REPORTED
EARLIER TONIGHT IN HUMPHREYS COUNTY...SOUTH OF WAVERLY...AND IN DICKON
COUNTY...AT BURNS...AND COVERED THE GROUND AT BOTH LOCATIONS.

THESE STORMS WILL ALSO CONTAIN SOME BRIEF TORRENTIAL DOWNPOURS OF
RAIN...GUSTY WINDS AND DANGEROUS L$IGHTNING.

Nearby

Flash Flood Warnings in Tennessee, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.